Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 4, 2004, 8:38 PM EDT for Darlington County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 8:38 PM EDT (00:38 UTC)
- Expired
- Jun 4, 2004, 9:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Darlington County, SC
The radar
The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2238 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 050038 SVRILM SCC031-050130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 838 PM EDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 930 PM EDT * AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF OATS...OR 6 MILES NORTH OF BISHOPVILLE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OATS AROUND 855 PM LAMAR AROUND 900 PM THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3440 8030 3423 8038 3409 8006 3428 7983 $$ TRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:16 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 4, 4:16 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 416 PM EDT FRI JUN 4 2004 .DISCUSSION... TRAINING CELLS MOVING NE ALONG TWO DISTINCT LINE SEGMENTS TRANSLATING TO THE E. WILL KEEP LIKELY POPS IN FOR TONIGHT...MAINLY TILL MIDNIGHT. HIGHLIGHTED TORRENTIAL DOWNPOURS WITH RAINFALL AMOUNTS EASILY 1 TO 3 INCHES IN MANY PLACES. THIS IS NOT ENOUGH QPF FOR ANY WIDESPREAD FLOOD CONCERNS NECESSITATING A FLOOD WATCH. WATCHING UPPER LOW CROSSING NC APPALACHIANS...JUST BEGINNING TO SEE LIGHTNING STRIKES IN ASSOCIATION WITH THIS SYSTEM AND SHOULD SEE THESE STORMS BUILD S WHERE INSTABILITY IS GREATER WITH TIME. THESE THUNDERSTORMS ALSO DESTINED TO MOVE INTO EASTERN CAROLINAS...BUT SHOULD BEGIN TO DIMINISH AFTER 01Z. FRONTAL BOUNDARY JUST TO OUR N LOOKS NOW AS THOUGH IT WILL NOT MAKE ANY SIGNIFICANT INROADS FURTHER S...EVEN AS LOW PRESSURE CURRENTLY NEAR RDU MOVES TO NE AND SO SW FLOW SHOULD PERSIST ACROSS THE AREA AS BERMUDA RIDGE OF HIGH PRESSURE BEGINS TO ASSERT ITSELF ACROSS THE AREA. MODEL SOUNDINGS CONTINUE TO INSIST ON SOME VERY DRY AIR ACROSS THE AREA ON SAT...ESPECIALLY IN MID LEVELS. LOOKING UPSTREAM...THIS DOES SEEM REALISTIC AND SO NOT EXPECTING MUCH IF ANY CONVECTIVE ACTIVITY ON SAT. ON SUN...MOISTURE DEEPENS SLIGHTLY AND AS SHORTWAVE TROUGH MOVES BY JUST TO THE N...CANT RULE OUT SOME SCATTERED SHOWERS AND THUNDERSTORMS IN A WARM/MOIST AND UNSTABLE ENVIRONMENT. MON THROUGH THU...TYPICAL SUMMER-TIME PATTERN FOR THIS PART OF THE WORLD WITH BERMUDA RIDGE IN PLACE. KEPT MENTION OF 30 POPS AFTERNOON AND EVENING. FRI...NO POPS AS RIDGE AXIS VIRTUALLY OVERHEAD. WENT SLIGHTLY HIGHER THAN GUIDANCE TEMPS NEXT WEEK FOR HIGHS AND LOWS GIVEN RISING HEIGHTS WITH THICKNESS/H8 TEMPS SUPPORTIVE OF AT LEAST LOWER 90S MOST PLACES AWAY FROM THE WATER. && .MARINE... FRONTAL BOUNDARY WILL REMAIN OVER LAND...SO EXPECT S-SW WINDS UNTIL FURTHER NOTICE OVER THE COASTAL WATERS. CONDITIONS WILL REMAIN BELOW SCA THRESHOLDS...BUT EXPECT SPEEDS TO OSCILLATE THROUGH SUN AS SURFACE IMPULSES DEVELOP AND RIDE NE ALONG THE FRONT. WORST CASE WILL BE 15-20 KT. BENIGN CONDITIONS IN THE LATER PERIODS AS BERMUDA HIGH TAKES HOLD AGAIN BEGINNING LATE SUN. WW3 SEAS CURRENTLY A BIT UNDERDONE BASED ON 4-5 FT OBSERVED AT 41013. IF WE KEEP BLOWING 15-20 KT THROUGH THE NIGHT...ITS QUITE REASONABLE TO EXPECT SOME 5 FOOTERS TO MAKE THEIR WAY INTO MY NORTHERN WATERS AFTER MIDNIGHT. HOWEVER WILL NOT RAISE SCEC JUST YET. SEAS WILL COME DOWN SAT NIGHT...AND WILL REMAIN AOB 4 FT FOR THE REST OF THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... WILMINGTON 71 86 70 87 / 70 10 10 30 FLORENCE 67 88 66 89 / 70 10 10 30 LUMBERTON 67 87 66 88 / 70 10 10 30 MYRTLE BEACH 72 87 70 88 / 70 10 10 30 && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. && PUBLIC: RJD MARINE: RAS
Hazardous weather outlook, Jun 4, 4:30 AM EDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 430 AM EDT FRI JUN 4 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-050819- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 430 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY...SOME WITH HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. IN SOUTH CAROLINA THE MOST ACTIVITY IS EXPECTED LATE THIS MORNING...AND IT WILL CONTINUE INTO THE AFTERNOON IN NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...POSSIBLY SEVERE IN THE AFTERNOONS NEXT WEEK. TM
In the hours before
Local storm report, Jun 4, 2:52 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
252 PM EDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG 7 W LONGS 33.94N 78.86W
06/03/2004 HORRY SC NEWSPAPER
DESTROYED 1 TRAILER...SIGNIFICANT DAMAGE TO ANOTHER
TRAILER...MINOR DAMAGE TO A THIRD TRAILER. TREE FELL ON A
TRUCK. WINDOWS BLOWN OUT OF A HOME. MOUNT VERNON
COMMUNITY.
&&
GFNearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.